Wildfire, Potter
- When
- June 14, 5:18 PM CST to June 17, 5:00 PM CST
- Where
- Potter forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The Poling Ranch Wildfire began about 1718 CST approximately nineteen miles northeast of Amarillo in northeastern Potter County. The wildfire was located near Lake Meredith National Recreational Area on Texas State Highway 130 between Amarillo and Fritch.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Poling Ranch Wildfire began about 1718 CST approximately nineteen miles northeast of Amarillo in northeastern Potter County. The wildfire was located near Lake Meredith National Recreational Area on Texas State Highway 130 between Amarillo and Fritch. One thousand and ninety acres burned. The cause of the wildfire was lightning...which began on private land and spread onto federal land. The wildfire was contained at 1700 CST on June 17. The Texas Forest Service used air support and also a strike team from Midland and Amarillo to suppress the wildfire. No structural damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 14, 2:46 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 346 PM CDT SAT JUN 14 2008 .UPDATE... UPON COORDINATION WITH SPC...THE TEXAS PANHANDLE COUNTIES WILL BE INCLUDED IN SEVERE THUNDERSTORM WATCH 532 UNTIL 10 PM. THE ZFP AND PFM WILL BE OUT SHORTLY. JOHNSON && .PREV DISCUSSION... /ISSUED 218 PM CDT SAT JUN 14 2008/ DISCUSSION... CU FIELD IS BUILDING THIS AFTERNOON ALONG A SURFACE TROF EXTENDING FROM SOUTHWEST TO NORTHEAST ACROSS THE PANHANDLES. GIVEN THE LACK OF STRONG DYNAMICS...ANY CONVECTION TODAY WILL BE DOMINATED BY DIURNAL FORCING AND LOCALIZED LOW LEVEL CONVERGENCE. PER RUC ANALYSIS AND 12Z NAM BUFR SOUNDINGS...THE CAP IS BARELY HOLDING ON AT THIS TIME AND A FEW MORE DEGREES ON THE THERMOMETER MAY BE ENOUGH TO GET THINGS GOING. GIVEN THE STRONG INSTABILITY AND MARGINAL SHEAR...A FEW SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY ACROSS THE CENTRAL AND EASTERN PANHANDLES WHERE HIGHER QUALITY MOISTURE WILL BE FOUND. ANOTHER VERY WARM DAY IS EXPECTED ON SUNDAY AS COMPRESSIONAL HEATING AHEAD OF THE NEXT COLD FRONT PUSHES TEMPS UP NEAR THE CENTURY MARK. THE COOLEST ZONES WILL LIKELY BE THE NORTHWEST WHERE THE EARLIER ARRIVAL OF THE COLD FRONT WILL KEEP TEMPS FROM GETTING TOO HIGH. SOUTH TO SOUTHWEST WINDS OF 10 TO 20 MPH AHEAD OF THE FRONT MAY RESULT IN FIRE WEATHER CONCERNS WILL ARE DISCUSSED BELOW. THE COLD FRONT IS EXPECTED TO PUSH ACROSS THE AREA SUNDAY NIGHT WITH NORTHEAST FLOW DEVELOPING IN ITS WAKE. TEMPS WILL NOT BE AS WARM MONDAY IN THE POST FRONTAL AIRMASS WITH HIGHS ONLY EXPECTED TO REACH THE MID/UPPER 80S FOR MOST LOCATIONS. BY THIS TIME...NORTHWESTERLY FLOW ALOFT WILL SET UP AS THE RIDGE BUILDS OVER THE SOUTHWEST CONUS. ON TUESDAY...SOUTHEAST SURFACE FLOW IS EXPECTED TO RETURN AS A SURFACE LOW DEVELOPS TO OUR NORTHWEST. THIS SHOULD REINFORCE THE MOISTURE ACROSS THE AREA...SETTING THE STAGE FOR THE NEXT ROUND OF PRECIP TUESDAY NIGHT WHEN ANOTHER COLD FRONT BACKDOORS INTO THE PANHANDLES. THIS SHOULD KEEP SKIES MOSTLY CLOUDY AND TEMPS IN THE 80S ONCE AGAIN FOR WEDNESDAY. THE FORECAST ON WEDNESDAY AND THURSDAY WILL REMAIN DRY WITH THE POTENTIAL FOR AN EVENING/OVERNIGHT MCS BOTH DAYS. CONFIDENCE IS NOT TOO HIGH AT THIS TIME FOR EITHER DAY BUT IS A POSSIBILITY GIVEN THE NORTHWEST FLOW ALOFT. THE BEST OPPORTUNITY FOR SEEING MEASURABLE PRECIP WILL BE ACROSS THE NORTHEAST HALF OF THE FORECAST AREA WHERE THE INFLUENCE OF THE H5 RIDGE WILL NOT BE QUITE AS STRONG. BEGINNING FRIDAY...THE FORECAST WAS KEPT DRY WITH TEMPS FOLLOWING THE 00Z MEX. PRELIM POINT TEMP/POPS MAY BE ADJUSTED PRIOR TO THE ISSUANCE OF THE AFTERNOON PACKAGE. JOHNSON FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS PORTIONS OF THE SOUTHERN AND EASTERN PANHANDLES ON SUNDAY IN ADVANCE OF A COLD FRONT. SOUTH TO SOUTHWEST WINDS OF 10 TO 20 MPH ARE EXPECTED WITH MIN RELATIVE HUMIDITIES PROGGED TO DROP TO AROUND 20 PERCENT. AT THIS TIME...CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED...BUT A FIRE DANGER STATEMENT MAY BE IN ORDER WITH THE MORNING PACKAGE. FIRE WEATHER CONCERNS WILL BE LIMITED MONDAY THROUGH WEDNESDAY AS COOLER TEMPS AND HIGHER RELATIVE HUMIDITIES ARE EXPECTED. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 24/02
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SAT JUN 14 2008 OKZ001>003-TXZ001>020-151100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES DUE TO AN UNSTABLE ATMOSPHERE COUPLED WITH A REMNANT FRONTAL BOUNDARY AND SURFACE TROUGH OF LOW PRESSURE ACTING AS BOUNDARIES TO FOCUS STORM DEVELOPMENT. SOME STORMS THAT FORM MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON THROUGH MONDAY NIGHT AND THEN AGAIN TUESDAY...WEDNESDAY AND THURSDAY NIGHTS ACROSS MOST SECTIONS OF THE PANHANDLES. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING. ANDRADE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT SAT JUN 14 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL PANHANDLE 35.35N 101.38W
06/14/2008 E0.88 INCH CARSON TX TRAINED SPOTTER
&&
EVENT NUMBER 00582
CNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
527 PM CDT SAT JUN 14 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL PANHANDLE 35.35N 101.38W
06/14/2008 E0.88 INCH CARSON TX TRAINED SPOTTER
&&
EVENT NUMBER 00583
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
537 PM CDT SAT JUN 14 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL PANHANDLE 35.35N 101.38W
06/14/2008 E1.00 INCH CARSON TX NWS OFFICE
RELAYED FROM NWS LBB
&&
EVENT NUMBER 00584
RTWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CDT SAT JUN 14 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL PANHANDLE 35.35N 101.38W
06/14/2008 E0.88 INCH CARSON TX PUBLIC
ACCOMPANING WIND GUST TO 50 MPH
&&
EVENT NUMBER 00585
RTWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
549 PM CDT SAT JUN 14 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 8 WNW MIAMI 35.74N 100.77W
06/14/2008 E1.00 INCH ROBERTS TX PUBLIC
&&
EVENT NUMBER 00586
CNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 558 PM CDT SAT JUN 14 2008 TXZ013-018-142330- ARMSTRONG TX-CARSON TX- 558 PM CDT SAT JUN 14 2008 ...STRONG THUNDERSTORM IN NORTHWESTERN ARMSTRONG AND SOUTHWESTERN CARSON COUNTIES... AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WASHBURN MOVING SOUTHEAST AT 25 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. VERY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STORM AND THIS COULD RESULT IN MINOR FLOODING ON HIGHWAY 287 BETWEEN WASHBURN AND AMARILLO. PEOPLE IN NORTHWESTERN ARMSTRONG AND SOUTHWESTERN CARSON COUNTIES... INCLUDING THE CITY OF CLAUDE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JORDAN
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106793.